Montana, 2011

Hail and Heavy Rain in Montana, July 19, 2011

July 19, 2011 · NWS MSO · 5 events in 3 counties and zones

A shortwave trough that had been sitting off of the Pacific Coast for a few days moved into the Northern Rockies on Tuesday afternoon. The accompaning air mass was very moist and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A shortwave trough that had been sitting off of the Pacific Coast for a few days moved into the Northern Rockies on Tuesday afternoon. The accompaning air mass was very moist and unstable. Very strong thunderstorms developed, producin heavy rain and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Jul 19, 1:02 PM MST, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 19, 1:02 PM MST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
202 PM MDT TUE JUL 19 2011

.DISCUSSION...AN APPROACHING UPPER LEVEL TROUGH AND ASSOCIATED JET
STREAM ALOFT WILL SET THE STAGE FOR AN ACTIVE LATE AFTERNOON AND
EVENING ACROSS THE NORTHERN ROCKIES. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION WITH THE POTENTIAL FOR A FEW OF THESE
STORMS TO BECOME SEVERE. SOUTHWEST MONTANA AND LEMHI COUNTY IN
IDAHO ARE MOST LIKELY TO SEE STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON DUE TO AN ADDITIONAL FOCUSING MECHANISM IN THE FORM OF A
SURFACE BOUNDARY DRAPED ACROSS THIS REGION. THE MAIN THREAT WITH
THUNDERSTORMS IN THESE AREAS WILL BE FOR STRONG...POTENTIALLY
DAMAGING WINDS DUE TO THE VERY DRY AIR MASS IN PLACE. HAIL IS ALSO
POSSIBLE. ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO...
THUNDERSTORMS ARE EXPECTED AS WELL HOWEVER ARE NOT ANTICIPATED TO
BECOME AS STRONG. THE MAIN THREAT IN THESE AREAS WILL BE FOR HEAVY
RAIN AND SMALL HAIL DUE TO A MUCH MORE MOIST AIR MASS IN PLACE.
THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH MUCH OF THE EVENING
BEFORE DISSIPATING OVERNIGHT. PLEASE SEE WWW.WEATHER.GOV/MISSOULA
FOR FURTHER INFORMATION.

WEDNESDAY...THE COLD FRONT AND ASSOCIATED SCATTERED SHOWERS WILL
EXIT THE REGION IN THE MORNING. MUCH COOLER TEMPERATURES WILL OCCUR
WEDNESDAY WITH HIGHS MAINLY IN THE MID AND UPPER 70S IN MOST
VALLEYS. POST FRONTAL WEST WINDS ARE ANTICIPATED THROUGH MUCH OF
THE DAY. BREEZY CONDITIONS WITH GUSTS OF 15-20 MPH ARE EXPECTED.

THURSDAY...ANOTHER LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
NORTHERN ROCKIES LATE IN THE AFTERNOON AND OVERNIGHT HOURS. THIS
LOW AND ASSOCIATED COLD FRONT CONTAINS AN EVEN COOLER AIR MASS.
TWO MAIN IMPACTS ARE ANTICIPATED WITH THIS SYSTEM; INCREASING AND
GUSTY WEST/NORTHWEST WINDS AND MUCH COOLER TEMPERATURES. GUSTY
WINDS DURING THE DAY MAY IMPACT WAVES OVER FLATHEAD LAKE.
TEMPERATURES AT THE HIGHER ELEVATIONS...ESPECIALLY IN GLACIER
NP...WILL ONLY BE IN THE 50S. STRENGTHENING WINDS...SCATTERED
SHOWERS AND COOL TEMPERATURES WILL MAKE FOR A RAW AFTERNOON AT
HIGHER ELEVATIONS SUCH AS GOING TO THE SUN ROAD.

FRIDAY...A COOL UPPER LEVEL TROUGH WILL RESIDE OVER THE NORTHERN
ROCKIES REGION. THE BEST CHANCE OF SHOWERS WILL EXIST NEAR THE
CANADIAN BORDER WITH BREEZY AFTERNOON WEST WINDS ACROSS WESTERN
MONTANA. TEMPERATURES WILL REMAIN BELOW NORMAL VALUES.

SATURDAY THROUGH SUNDAY...A RIDGE OF HIGH PRESSURE WILL BRING WARMER
TEMPERATURES AND DRY CONDITIONS BACK TO THE REGION.

MONDAY AND TUESDAY...ANOTHER TROUGH OF LOW PRESSURE WILL BE
DIGGING SOUTH OFF THE WEST COAST...WITH A SOUTHERLY FLOW
DEVELOPING INLAND OVER THE INTER-MOUNTAIN REGION. THIS WILL BE A
FAVORABLE PATTERN FOR THE NORTHERLY TRANSPORT OF MOIST/UNSTABLE
AIR FROM THE FOUR CORNERS AREA. LATE DAY CONVECTION WILL LIKELY
APPEAR MORE PROMINENT IN FUTURE FORECASTS...IF THE PATTERN DOES
NOT CHANGE MUCH.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL OVERTAKE THE REGION
STARTING LATE THIS AFTERNOON AND CONTINUING INTO THE EVENING AS A
SHORTWAVE TROUGH PASSES. ALL AIRFIELDS HAVE THE POTENTIAL TO SEE
THUNDERSTORMS BETWEEN 19/20Z AND 20/06Z ALTHOUGH KSMN AND KBTM
HAVE THE BEST POTENTIAL TO SEE STRONG THUNDERSTORMS WITH GUSTY WINDS
AND HAIL. THUNDERSTORMS SHOULD DIMINISH AFTER 20/06Z. IN ADDITION
TO THUNDERSTORMS...A STRENGTHENING PRESSURE GRADIENT WILL CREATE
GUSTY WEST TO SOUTHWEST WINDS THIS AFTERNOON.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...PALLISTER/RPN
LONG TERM....MSJ
AVIATION...PALLISTER

In the hours before

Special weather statement, Jul 19, 1:57 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
257 PM MDT TUE JUL 19 2011

IDZ005>008-192145-
LOWER HELLS CANYON/SALMON RIVER REGION-NORTHERN CLEARWATER
MOUNTAINS-OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS-
157 PM PDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLEARWATER AND WESTERN
IDAHO COUNTIES UNTIL 245 PM PDT...

AT 148 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF GRANGEVILLE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM
INCLUDE...OROFINO...KAMIAH...WEIPPE...PIERCE...HEADQUARTERS...ELK
RIVER...PARDEE AND DENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4605 11664 4601 11654 4613 11653 4621 11644
      4616 11620 4622 11614 4623 11604 4640 11620
      4640 11629 4650 11646 4659 11647 4664 11643
      4664 11634 4674 11635 4686 11626 4668 11540
      4602 11573 4566 11618 4568 11654 4596 11677
TIME...MOT...LOC 2055Z 209DEG 27KT 4620 11606
Special weather statement, Jul 19, 2:56 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
356 PM MDT TUE JUL 19 2011

MTZ001>003-043-192245-
BLACKFOOT REGION-FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET
REGION-WEST GLACIER/BOB MARSHALL REGION-
356 PM MDT TUE JUL 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...CENTRAL
SANDERS...NORTHERN LAKE AND EASTERN LINCOLN COUNTIES UNTIL 445 PM
MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS THUNDERSTORMS ACROSS NORTHWEST MONTANA..INCLUDING FLATHEAD
LAKE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THREE-QUARTER INCH IN DIAMETER AND WIND GUSTS UP TO
50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND
FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM  INCLUDE...EUREKA...
POLSON...WHITEFISH...WEST GLACIER...LAKE MCDONALD AND HUNGRY HORSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4863 11378 4809 11394 4761 11371 4760 11391
      4748 11395 4782 11519 4901 11511 4901 11415
TIME...MOT...LOC 2152Z 220DEG 19KT 4844 11426

The radar

The Missoula radar (KMSX), 155 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 heavy rain. Local standard time, as filed.

Hail, Flathead

When
July 19, 3:10 PM MST to 3:30 PM MST
Where
Flathead County, Whitefish
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.420, -114.330

A trained spotter measured 1.00 inch hail in East Whitefish.

Heavy Rain, Flathead

When
July 19, 4:45 PM MST to 5:05 PM MST
Where
Flathead County, 1 mi SW of Whitefish
Reported by
Trained Spotter
Coordinates
48.410, -114.345

A trained spotter reported 0.40 inches of rain in less than 15 minutes.

Hail, Missoula

When
July 19, 5:10 PM MST to 5:26 PM MST
Where
Missoula County, 1.38 mi SSW of Lolo
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.760, -114.126

A weather service employee measured 1.00 hail at his house.

Hail, Lake

When
July 19, 5:10 PM MST to 5:26 PM MST
Where
Lake County, Arlee
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.150, -114.080

A trained spotter NNW of Arlee measured 0.88 inch hail.

Hail, Lake

When
July 19, 5:25 PM MST to 5:36 PM MST
Where
Lake County, St Ignatius
Measured
1 in hail
Reported by
Public
Coordinates
47.320, -114.100

The public estimated 1.00 inch hail in Saint Ignatius.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331366, 331364, 331365, 331367, 331368.